Illinois, 2007Flooding in Illinois, January 14 to 28, 2007
January 14 to 28, 2007 · NWS PAH · 3 events in 3 counties and zones
Several smaller rounds of rainfall during the first week of January set the stage for a heavy rain event about mid-month. The Ohio River responded quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several smaller rounds of rainfall during the first week of January set the stage for a heavy rain event about mid-month. The Ohio River responded quickly. Minor flooding occurred along the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 14, 3:45 AM CST, 8 hours 15 minutes earlier.
Area forecast discussion, Jan 14, 3:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CST SUN JAN 14 2007
.DISCUSSION...
FLOOD WATCH WILL CONTINUE FOR ALL AREAS THROUGH TONIGHT. COLD FRONT
REMAINS DRAPED ACROSS THE SE PORTION OF THE CWA THIS MORNING...AND
AREAS OF LIGHT TO MODERATE RAIN CONTINUE TO RISE UP ALONG THE FRONTAL
ZONE. THIS SHOULD REMAIN THE CASE UNTIL LATER THIS AFTERNOON...WHEN
A SURFACE WAVE WILL DEVELOP ALONG THE FRONT IN EASTERN ARKANSAS.
THIS LOW MAY ACTUALLY SERVE TO EDGE THE FRONT BACK NW TO NEAR THE OH
RVR LATE TODAY. THUS...WILL BE QUITE A TEMP CONTRAST ACROSS THE
REGION...WITH NEAR LOWER 60S SE COUNTIES AND LOWER 40S NW.
AFOREMENTIONED SURFACE LOW WILL ALSO ACT TO ENHANCE PRECIP LATER
TODAY AND THIS EVENING. ANOTHER BOUT OF HEAVY RAIN STILL LOOKS
POSSIBLE INTO THE EVENING. MANY AREAS COULD PICK UP ANOTHER INCH OR
TWO OF RAIN...WITH LOCALLY HIGHER AMOUNTS IN THE 3 INCH RANGE. RIGHT
NOW...IT LOOKS AS THOUGH THE HIGHEST RISK OF HEAVY RAINFALL WILL BE
OVER THE SOUTHEAST HALF OF THE FORECAST AREA...BUT EVEN NW AREAS
COULD GET CLOSE TO AN INCH OF RAIN. ALREADY NEAR 3 INCHES OF RAIN
HERE AT THE WEATHER SERVICE...AND MUCH OF SE MO AND WRN KY HAVE SEEN
FLOODING PROBLEMS OVERNIGHT. NEEDLESS TO SAY...IT IS NOT GOING TO
TAKE MUCH RAIN TO PRODUCE ADDITIONAL FLOODING.
SHOWALTER INDICES DROP TO NEAR 0 LATE THIS AFTERNOON ALONG AND SOUTH
OF THE OH RVR AHEAD OF THE DEVELOPING SURFACE LOW. THUS...WILL KEEP
CHC THUNDER IN THE FORECAST. WITH HIGH LOW LEVEL SHEAR AND WEAK
INSTABILITY...WILL HAVE TO WATCH ANY STORMS THIS AFTERNOON AND
EVENING FOR ISOLATED SEVERE. OF COURSE...ANY CONVECTION WOULD
ENHANCE FLASH FLOOD POTENTIAL.
STILL LOOKS LIKE COLD AIR WILL BEGIN TO FILTER INTO SE MO AND SW IL
LATER THIS EVENING AS THE SFC LOW PULLS OFF TO THE NE. SFC
FREEZING LINE HAS CORRESPONDED VERY WELL WITH THE 1000-850MB 1328M
LINE THROUGHOUT THIS EVENT. THAT LINE COMES SE INTO THE WESTERN
PORTION OF THE FORECAST AREA BY AROUND MIDNIGHT...AND MOVES EAST TO
NEAR THE OH RVR BY DAYBREAK MON. THIS FREEZING LINE WILL LIKELY BE
VERY CLOSE TO THE BACK EDGE OF THE PRECIP...BUT COULD BE A WINDOW OF
A FEW HOURS WHERE THE RAIN GOES OVER TO FREEZING RAIN. MOS AND MODEL
TEMP PROFILES DO NOT SUPPORT FREEZING TEMPS AT THE SFC UNTIL AFTER
THE PRECIP ENDS...BUT MANY TIMES THE MODELS DO NOT HANDLE THE
LEADING EDGE OF ADVANCING SHALLOW COLD AIR VERY WELL. AIR WILL BE
WAY TO WARM ALOFT TO SUPPORT ANY FROZEN PRECIP...SO SNOW AND SLEET
APPEAR UNLIKELY AT THIS TIME.
IN THE EXTENDED...FOLLOWED HPC CLOSELY...WHICH SEEMS TO FAVOR THE
ENSEMBLE MEANS. LATEST GFS RUN HAD AN INVERTED TROUGH OVER OUR
REGION ON FRIDAY...WHICH THE ENSEMBLES DO NOT HAVE. THUS HAVE KEPT
THE 4-7 DAY PERIOD DRY.
WENT WITH COLDER ETA MOS TEMPERATURES FOR THE FIRST 48 HOURS. EVEN
WENT A BIT COLDER THAN THE ETA MOS LATER TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
MO...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
IL...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
IN...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
&&
MEFFERT
Hazardous weather outlook, Jan 14, 10:43 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CST SUN JAN 14 2007
ILZ087-090-091-094-INZ081-082-085>088-KYZ001>022-151645-
GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
1043 AM CST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY
RAIN. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS ANTICIPATED TO FALL
OVER ALREADY SATURATED GROUNDS. ESPECIALLY IF THE RAIN IS HEAVY
AND OCCURS IN A SHORT PERIOD OF TIME...THE FLOOD POTENTIAL IS
HEIGHTENED. A FLOOD WATCH IS IN EFFECT. IN ADDITION...NUMEROUS
FLOOD WARNINGS ARE IN EFFECT FOR AREA RIVERS...REFER TO THOSE
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PRECIPITATION WILL BEGIN TO CHANGE TO A MIXED BAG OF LIGHT
WINTRY WEATHER THAT COULD COME IN THE FORM OF FREEZING RAIN...
SLEET...OR SNOW MONDAY MORNING. SOME LIGHT WINTRY ACCUMULATION IS A
POSSIBILITY BEFORE IT ENDS BY MONDAY AFTERNOON.
AREAL FLOODING WILL CONTINUE. REFER TO THOSE WARNINGS AND
STATEMENTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND PRECIPITATION
AMOUNTS THIS AFTERNOON AND TONIGHT...AS WELL AS ANY WINTRY PRECIPITATION
THAT MAY OCCUR MONDAY MORNING.
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
151645-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER-
PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1043 AM CST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY
RAIN. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS ANTICIPATED TO FALL
OVER ALREADY SATURATED GROUNDS. ESPECIALLY IF THE RAIN IS HEAVY
AND OCCURS IN A SHORT PERIOD OF TIME...THE FLOOD POTENTIAL IS
HEIGHTENED. A FLOOD WATCH IS IN EFFECT. IN ADDITION...NUMEROUS
FLOOD WARNINGS ARE IN EFFECT FOR AREA RIVERS...REFER TO THOSE
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.
THE PRECIPITATION MAY BEGIN TO CHANGE TO A MIXED BAG OF LIGHT
WINTRY WEATHER AS THE SYSTEM BEGINS TO WIND DOWN LATE
TONIGHT...WITH LIGHT ACCUMULATIONS OF FREEZING RAIN...SLEET...OR
SNOW POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PRECIPITATION WILL END AS A LIGHT WINTRY WEATHER MIX OF FREEZING
RAIN... SLEET...OR SNOW MONDAY MORNING. SOME LIGHT WINTRY ACCUMULATION
IS A POSSIBILITY BEFORE IT ENDS.
AREAL FLOODING WILL CONTINUE. REFER TO THOSE WARNINGS AND
STATEMENTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND PRECIPITATION
AMOUNTS THIS AFTERNOON AND TONIGHT...AS WELL AS ANY WINTRY PRECIPITATION
THAT MAY OCCUR LATE TONIGHT OR EARLY MONDAY MORNING.
Flood, Massac
- When
- January 14, 12:00 PM CST to January 28, 3:00 PM CST
- Where
- Massac County, Brookport
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 37.120, -88.630
At Brookport, where flood stage is 37 feet, the Ohio River crested at 39.3 feet on the 16th. This resulted in minor flooding. Bottomland fields and woodlands were flooded, along with some river access roads.
Flood, Pulaski
- When
- January 14, 1:00 PM CST to January 28, 4:00 PM CST
- Where
- Pulaski County, Grand Chain
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 37.270, -89.020
At Grand Chain, where flood stage is 42 feet, the Ohio River crested at 44.4 feet on the 16th. This resulted in minor flooding. Bottomland fields and woodlands were flooded, along with some remote access roads.
Flood, Alexander
- When
- January 15, 1:00 PM CST to January 26, 4:00 PM CST
- Where
- Alexander County, Cairo
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 37.000, -89.180
At Cairo, where flood stage is 40 feet, the Ohio River crested at 42.14 feet on the 16th. This resulted in minor flooding. Bottomland fields and woodlands were flooded, along with some remote access roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 14 to 15, 20073 deaths · 14 events
- Winter Storm in Iowa, January 14 to 15, 20072 deaths · 3 injured · 11 events
- Winter Weather in New York, January 14, 20071 death · 21 events
- Frost and Freeze in California, January 14 to 15, 2007$26 million · 3 events
- Ice Storm and Heavy Snow in Michigan, January 14 to 15, 2007$2.0 million · 14 events
- Winter Storm in New York, January 14 to 15, 2007$600,000 · 6 events
- Winter Storm in Michigan, January 14 to 15, 2007$325,000 · 15 events
- Lake-Effect Snow in Michigan, January 14 to 15, 20075 injured · 4 events
- Flash Flood in Arkansas, January 14, 2007$53,000 · 1 event
- Flooding in Indiana, January 14 to 19, 2007$30,000 · 5 events
- Winter Weather in Wisconsin, January 14 to 15, 200720 events
- Cold in Texas, January 14 to 15, 200719 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7457, 7456, 7455.